Medication Mysteries Part 2
More questions from dLife readers.
This is a continuation from last months' questions about medications.
Q: My mom recently saw the kidney doctor who changed her from Lantus to Humalog and Humulin. Two weeks later, after she had outpatient surgery to have a port surgically implanted in her arm to prepare for dialysis, I brought her to the ER with blood sugars in the 400s. She has been in the hospital for the last 5 weeks with no signs of improvement. Could she be rejecting the Humalog? When I asked the doctor, he was insulted and refuses to acknowledge that it could be a possibility. She hasn't started dialysis yet because her kidney function tests are between 17 and 19.
A: Kidneys are complicated. Once they start to fail, insulin is not cleared out of the system as quickly and can lead to prolonged hypoglycemia. My suspicion is that the stress of surgery and limited kidney function resulted in high glucose levels, rather than the insulin itself. If her glucose levels skyrocketed after switching from Lantus to Humulin (which comes in fast-acting Regular and long-acting NPH) and Humalog (rapid-acting), perhaps she wasn't taking enough. It's always OK to ask a physician about options to control glucose or to request a referral for an endocrinologist.
Immune globulin IV
Q: Have you heard of Immune globulin IV being used for neuropathy for 3 days straight, 5 hours a day?
A: Nope. I did read about the positive effects from receiving a 3- to 6-month course of an intravenous immunoglobulin regimine (highlighted by Dr. David S. Younger during the annual meeting of the American Association of Neuromuscular and Electrodiagnostic Medicine). Are you seeing a cutting edge neurologist? Is there research to back up this aggressive approach?
Q: Metformin is causing diarrhea. Can you suggest something that is not expensive and as effective?
A: The diarrhea issue is a regular concern. Many people are not aware about the timing and dosing (take it after finishing a meal to minimize the chance of diarrhea and start on a low dose gradually building up to larger doses). Metformin comes in extended release, which may help. Metformin has been on the market for decades and is typically the first line drug prescribed for type 2 diabetes. It is one of the cheaper drugs on the market. You can ask your physician for samples or alternatives, and your pharmacist for information about prescription assistance from the drug manufacturer (must be low income to qualify and have lots of patience to get through the paperwork).
Q: Does Metformin cause hair loss?
A: It is possible, although the effects of insulin resistance and stress may be the culprit (normally, 50 to 100 strands of hair are lost daily).
Q: My doctor put me on Metformin as a first-line drug. If that alone is not enough, what other medications would help control my glucose?
A: Typically, a TZD (Actos or Avandia) is used. You may be given a pill that stimulates the pancreas to release more insulin (Glipizide, Glucotrol, Prandin), or ones that regulate gut hormones to maximize glucose control (Januvia, and soon to be released Galvus). Effective injectables are insulin, Byetta and Symlin.
Questions such as these can be helpful to many people, but remember to always keep your healthcare provider in the loop with any medication or health dilemmas. It can keep you out of harm's way.
Read Theresa's bio here.
Read more of Theresa Garnero's columns.
NOTE: The information is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.
Beef and Cheese Skillet Casserole Lamb Shanks with Basil Pesto Yogurt Parfait Crustless Spinach Quiche Low-Fat Ricotta Cream Cheese Curry Dip with Sliced Green Onions Stand Up Caesar Salad Low-Carb Old-Fashioned Oatmeal Raisin Cookies Low Carb Toasted Almond Coconut Balls Mini Drumsticks
Many people say that depression is a side effect or complication of diabetes. Without discounting the association of the psychological condition with the physical one, I'm not convinced that our high and/or unstable glucose levels are directly responsible for that change in our mental state. My belief is that the unrelenting need for self-care, for following the sort of care schedules that can drive licensed, professional caregivers crazy, is what overwhelms us...